Seroquel Info please!!!

Discussion in 'General Parenting' started by April, Nov 19, 2007.

  1. April

    April New Member

    Ok, so there is a new diagnosis for my difficult child James. He is now also diagnosed as Bi-Polar, and the dr added Seroquel to the regimen. I am updating my signature now, but he takes 30 mg of Metadate for ADHD, 50 mg of Zoloft for mood stabilizer, and 50 mg of Seroquel (for now) She made it very clear that 50 was a low dose, and that it would very probably need to be upped to have any effect. We have also had a couple of opinions too...all are the same.

    Everything I have found on Seroquel says it isn't approved for use in children...but it is also my understanding that bipolar can't really be diagnosed until a certain age...

    Are my findings right? Am I crazy? Please impart your knowledge upon me!!! LOL
     
  2. Sally999

    Sally999 New Member

    My daughter was on Seroquel for about three yrs. - top does was 300 mgs. She was hearing voices, manic, and hypersexual at the time (she was six yo). The Seroquel reallllly helped her calming her down and helping with- the mania. She has not heard voices since then, as far as I know. That being said she gained a tremendous amount of weight - which in itself caused self-esteem issues that last til today. I honestly don't know the research - she took it at an early age - but she was really unwell. Wish you the best - by the way - this is my first reply - I just joined the forum.
     
  3. April

    April New Member

    Sally,

    Thanks...on the plus side, it seems to be working so far...and He could stand to gain some weight....he is too skinny....he is 9yo, and only wears a size 8 and they are baggy, but his is almost 5' tall so most of them are too short....ggggggrrrrrrrrrr
     
  4. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Zoloft is an antidepressant. Your son isn't on a mood stabilizer. He's on a stimulant (activating), Zoloft (it can be quite activating) and an anti-psychotic, Seroquel. If it were me, knowing what I know now (and I also have bipolar) I'd want another opinion from somebody fresh on those medications. in my opinion they are apt to make him worse, not better. If it's working for now, just keep a good eye on him, but if you see any deterioration I'd look first at those medications. If I took a stimulant and antidepressant together, I'd be in mania-land, which is more than just a happy place...lol. It also causes out-of-control raging, defiance, even psychosis. Good luck and watch him closely. Bipolar can be diagnosed at any age, but (big warning) a few of us are finding that our bipolar diagnosis. were wrong. My son was dxd. bipolar and was on Lithium and 500 mgs. of Seroquel. He is on the autism spectrum, high functioning, and the psychiatrist was fooled. He's been off medications for four years now and doing great. I would definitely visit a neuropsychologist at some point--in my opinion, they do extensive testing and reap the best results, diagnosis-wise.
     
  5. Hound dog

    Hound dog Nana's are Beautiful

    I've taken seroquel. It worked for me, and I had only mild weight gain.

    However, I don't think I'd be comfortable putting a young child on it. MWM is right, the zoloft could be causing him problems. I know it made my son violent which was out of character for him.

    If you have doubts, a second opinion is always a good way to go. No doctor worth his salt will complain if you tell him you'd like a second opinion.

    Hugs
     
  6. tessaturtle

    tessaturtle New Member

    You will probably hear a lot of different things from different people regarding Seroquel (or any other medication for that matter). But just remember that every kid is different and may react different. With that being said, I can tell you that our 10 yr old has been on Seroquel since Feb. of this year. He is also on an antidepressant. And yes, he is BiPolar (very much so). We didn't and don't still understand or agree with the antidepressant, but he is on a VERy low dose. As for the Seroquel, yes 50 mg is extremely low. The therpeutic level for it is 300mg. Our difficult child started with 100 in the morning and 100 mg at night. Over time, he is now at 200 mg in the morning and 250 mg at night. THe most recent increase (adding the 50 mg at night) is in response to extreme hyperactivity (mania) and an increase in his ODD behaviors. THis is his second time around with Seroquel, the first time didn't work at all, but he was much younger. He has not put on any additional weight. Although it is technically an antipsychotic, it acts like a mood stabilizer in BiPolar patients and is being used more and more (at least around here).
    Hope this helps!
     
  7. ck1

    ck1 New Member

    Well, I'm not sure how applicable this is because my son is older than yours (16) and has not been diagnosed with bi-polar, however, he does take seroquil. He takes 100 mg at night. According to him it does help a lot. He was taking risperdal, I think .5, but at his request returned to seroquil. At the time he was put on seroquil, he was showing many Obsessive Compulsive Disorder (OCD) traits and the seroquil helped with that. I don't think he's gained any weight because of the medications, his weight fluctuated more when he was taking a stimulant.
     
  8. Steely

    Steely Active Member

    My son was on Seroquel for a couple of years. It helped for awhile, and then did not, par for the course with most anti-psychotics. He was also on Risperdal, same thing, it helped and then pooped out.

    Just some things to watch for with this medication is elevated Cholestrol and blood sugar levels, and an elevation in Prolactin, as well as increase in appetite, and weight gain. In some rare cases, APs can cause TardiveDyskenisia (sp).....again, just something to be aware of.

    Good luck.
     
  9. Sara PA

    Sara PA New Member

    Seroquel and the other antipsychotics are not mood stabilizers. They are supposed to be used for the short term treatment of bipolar episodes, preferably with a real mood stabilizer.

    It isn't unusual for children taking a stimulant and an antidepressant to end up being diagnosed with bipolar. Some are bipolar, some are suffering from the adverse psychiatric side effects of either the stimulant, the AD or both which mimic bipolar. There is even a disorder called antidepressant induced mania/bipolar. The only effective treatment is discontinuation of the AD.

    The dosing range for Seroquel is really wide -- 50-800 mg/day depending on the diagnosis.
     
  10. timer lady

    timer lady Queen of Hearts

    April,

    kt has been on Seroquel successfully for over 3 years now. Of all the medications we've trialed Seroquel has been the one medication that has stayed in the regimen.

    Having said that, we've been through lots of diagnosis's with the tweedles. Current diagnosis's are Reactive Attachment Disorder (RAD), Complex PTSD & Bipolar not otherwise specified. psychiatrist isn't at all sure of the bipolar - he's using the medications to treat symptoms. With all the abuses & such that kt & wm have suffered before we adopted them, it's hard to know how much is PTSD, how much is Reactive Attachment Disorder (RAD) - do we really have bipolar?

    I just want you to know that your difficult child will have many & varied diagnosis's over the years. Learn to trust your mother's gut instinct with the medications & such.

    While I'm sure that kt will lose the bipolar diagnosis at some point, the seroquel will stay on board - it's the most successful medication for helping her dissociative states from PTSD & keeping her "leveled" out.
     
Loading...